RSS

Nip, Tuck, Jump: An Anesthetic Death?

18 Feb

nip_tuck

 

 

Beverly Hills is famous for plastic surgery. And famous plastic surgeons. Like Dr. Brian Novak, one the surgeons to the stars. But recently, things didn’t go so well with one of his patients. Like something from the TV series Nip/Tuck, where odd happenings were common, the recent suicide of a 53 year old woman was bizarre and unexpected. Seems she and undergone a face lift, after which she recuperated at the North Camden Drive clinic. At some point she became agitated, confused, ripped off her gown, and now naked climbed to the 10th floor roof where she threatened to jump. Ultimately she did, despite the efforts of a crisis negotiation team.

 

BH Clinic

 

How and why did this happen? I would suspect her tragic behavior had to do with drugs. Not those kind. The medical kind. Anesthetics and pain meds, drugs that work on the brain, the former to induce deep sleep and the latter to reduce the perception of pain. But these drugs can also cause confusion, disorientation, and bizarre behavior. Even delusions and hallucinations. These reactions can be part of the drug’s effects or a reaction to withdrawal or “coming down” from the drugs’ effects. These reactions are often unpredictable and come on quickly, as seems to be the case here. Sad.

 

About these ads
 

10 responses to “Nip, Tuck, Jump: An Anesthetic Death?

  1. D Morris

    February 18, 2014 at 3:27 pm

    When we came in to visit my grandfather after his surgery he began to look around and poke at the air. Startled, my grandmother asked what he was doing. He said there were cotton balls coming out of the walls and he was trying to catch them. We sent for a doctor (kind of frantic as you may imagine, this man was as solid and sound of mind as anyone you would ever meet). The doctor said, matter-of-fact and completely unapologetic, “Oh, that’s a simple side effect of the anesthesia and to be expected.”
    Now, whenever something goes off the rails at our house, invariably someone will say, “Oh, that’s a simple side effect and to be expected.”

     
    • D.P. Lyle, MD

      February 18, 2014 at 3:33 pm

      Every physician has a long list of similar stories—some are hysterical. When the mind gets confused and disoriented from these types of meds it can create unlimited and often outlandish scenarios.

       
      • D Morris

        February 18, 2014 at 4:38 pm

        The doctors, nurses, aides and janitorial staff may have expected hallucinations. We didn’t. And none of the medical people mentioned them. Unless they were in the release forms Gram signed. (The original TOCs) ;-)

         
  2. Richard Mabry

    February 18, 2014 at 6:05 pm

    In thirty-six years of practice (otolaryngology) I encountered a couple of cases where medications resulted in paranoia and hallucinations, but never to this extent. This one sounds like something out of an episode of Blue Bloods. Sad.

     
  3. Betsy Ashton

    February 19, 2014 at 8:58 am

    In real life this is sad. In fiction, it can add a wonderful plot twist. I filed the story away for further research and use in a thriller I’m writing.

     
  4. Cheryl B. Dale

    February 19, 2014 at 3:28 pm

    My mother-in-law saw snakes coming from the ceiling when she was in ICU after a heart attack and broken hip. We figured it was the pain drugs.

    It is sad but like Betsy, I think it’s a fact that will work for a writer of mysteries/thrillers.

     
    • Betsy Ashton

      February 20, 2014 at 6:11 am

      My friend was coming out of an infection from his fetal stem cell transplant. Plastic baggies formed a marching band on the end of his bed.

       
      • D.P. Lyle, MD

        February 20, 2014 at 6:34 am

        I love a good parade.

         
  5. ETully

    March 1, 2014 at 7:09 am

    This is why I think it is creepy when parents post video of their teens post wisdom tooth extraction. I find it very disturbing. My son was 10″ taller than me and had 50lbs on me at the time of his surgery. I know someone whose child tried to get out of the moving car after wisdom tooth surgery. Thank god all my son did was cry that he wanted to eat right away. But at least the oral surgeons prepare you for the odd reactions.

     
  6. Yanni

    May 30, 2014 at 11:53 pm

    Dissociative anesthetics used in surgery are usually powerful NMDA receptor antagonists similar to Ketamine.. Whole books have been written on the powerful “otherworldly” experiences of people on these anesthetics (“Ketamine dreams and realities” by: Karl Jansen M.D., Ph.D)

    I highly suggest people read that book by Dr Karl Jansen if your interested in hearing more unbelievable real life cases similar to what happened to this 56year old woman.

    The book is also now released free online….

    http://www.maps.org/books/K-DreamsKJansenMAPS.pdf

     

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
Follow

Get every new post delivered to your Inbox.

Join 2,518 other followers

%d bloggers like this: